• Bitter Pill: Are the contraceptive pills Yaz and Yasmin dangerous?
The Feed's Jeannette Francis looks at why nearly 800 women are looking to file a class action against the makers of one of Australia's most widely prescribed contraceptive pills.
By
Jeannette Francis

Airdate: 
Tuesday, February 25, 2014 - 19:30
Channel: 
SBS Two

Hannah Kolhman appears the picture of health but it’s hard to imagine that just two years ago she was on the brink of death.

Ms Kolhman collapsed one morning with an excruciating pain in her chest.

"I literally couldn’t breath, I felt like I was suffocating," she says. "I just crawled to my phone and called my brother and he called an ambulance."

Ms Kolhmann had suffered a pulmonary embolism – a blood clot in the main artery of her lungs.

She was told the likely cause of the clot was the contraceptive pill, Yaz, which she had been taking for 6 months.


You can join in the conversation by following The Feed on Facebook and Twitter.


First sold in 2006, Yaz was marketed as a nouveau miracle drug.

"A few of my friends were on the pill, Yaz and they had told me that there was not a lot of side effects to it," says Ms Kolhman . "It was a lot more expensive than other pills so I just assumed that it would be the better pill."

"I told him [the doctor] that that’s the one I wanted to go on and he basically prescribed it to me straight away without any questions about it and that was it."

Yaz and sister pill Yasmin, quickly became among the most prescribed oral contraceptives in Australia, with an estimated 200,000 women taking them.

But shortly after it hit shelves reports began to emerge of its alleged deadly side effects.

What Ms Kolhman didn’t know was that in the US and Canada, Yaz and Yasmine had been linked to the deaths of dozens of women.

In 2012, manufacturer Bayer Pharmaceuticals settled more than 7,000 lawsuits at a cost of $1.6 billion.

Ms Kolhman has added her name to growing list of Australian women seeking to file a class action against Bayer.

And she’s not alone. Close to 800 other women have also put their hands up.



Rachael McEwen is another supporter of a class action.

Six weeks after Ms McEwen started taking Yaz, she woke up in excruciating pain to find her legs had swollen to three times their normal size.

"They described the clots as like a mini football," says Ms McEwen. "They obviously asked me questions... did I smoke, did I drink, was I on the pill, as soon as I said yes I was on the pill and I told them which one they said 'well you'll no longer be taking it that will be the cause of your clots'."

"I’m that passionate about it after it happening to me I would like to see the drug off the market"

A study published in the British Medical Journal in 2011 showed contraceptive pills that contained progestogen drospirenone – such as Yaz and Yasmine - were three times more likely to cause blood clots than pills that contained a different type of progestogen. (Levonorgestrel)

In 2012, Bayer was required by US law to update their labels to reflect the findings of the study.

Australia’s Therapeutic Goods Administration did not follow suit, updating only the information on its website.  



Tim White is the lawyer spearheading the potential class action and says there is plenty of evidence to make a case.

"I’m surprised again at the number that has come forward so quickly and particularly surprised at the severity of the symptoms and complications they’ve had," says Mr White. "I’m certain that we have a strong case."

Both Bayer and the Therapeutic Goods Administration declined to be interviewed for this story.  

In a statement Bayer said it was concerned that the ongoing media exposure was causing concern among women. And that the risk of blood clots is much higher in pregnancy than it is from taking oral contraceptives.

And while many women are coming forward to join a class action, the Australian Medical Association says more research needs to be done before they can act one way or the other.

"I think more research needs to be done," says Dr Gino Pecoraro the Obstetrics & Gynaecology spokesperson for the federal AMA.

"The question is whether the volume of people suffering an adverse effect warrants removing a medication from the market that may offer considerable good to another section of the population. That’s a difficult question that I don’t have the answer for."

You can join in the conversation by following The Feed on Facebook and Twitter.